Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stabilizers of ergodic actions of lattices and commensurators


Authors: Darren Creutz and Jesse Peterson
Journal: Trans. Amer. Math. Soc. 369 (2017), 4119-4166
MSC (2010): Primary 37A15; Secondary 22F10
DOI: https://doi.org/10.1090/tran/6836
Published electronically: November 8, 2016
MathSciNet review: 3624404
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that any ergodic measure-preserving action of an irreducible lattice in a semisimple group, with finite center and each simple factor having rank at least two, either has finite orbits or has finite stabilizers. The same dichotomy holds for many commensurators of such lattices.

The above are derived from more general results on groups with the Howe-Moore property and property $ (T)$. We prove similar results for commensurators in such groups and for irreducible lattices (and commensurators) in products of at least two such groups, at least one of which is totally disconnected.


References [Enhancements On Off] (What's this?)

  • [ABB11] Miklos Abert, Nicolas Bergeron, Ian Biringer, Tsachik Gelander, Nikolay Nikolov, Jean Raimbault, and Iddo Samet, On the growth of Betti numbers of locally symmetric spaces, C. R. Math. Acad. Sci. Paris 349 (2011), no. 15-16, 831-835 (English, with English and French summaries). MR 2835886 (2012j:58033), https://doi.org/10.1016/j.crma.2011.07.013
  • [AEG94] Scot Adams, George A. Elliott, and Thierry Giordano, Amenable actions of groups, Trans. Amer. Math. Soc. 344 (1994), no. 2, 803-822. MR 1250814 (94k:22010), https://doi.org/10.2307/2154508
  • [AGV14] Miklós Abért, Yair Glasner, and Bálint Virág, Kesten's theorem for invariant random subgroups, Duke Math. J. 163 (2014), no. 3, 465-488. MR 3165420, https://doi.org/10.1215/00127094-2410064
  • [AM66] Louis Auslander and Calvin C. Moore, Unitary representations of solvable Lie groups, Mem. Amer. Math. Soc. No. 62 (1966), 199. MR 0207910
  • [AS93] Scot Adams and Garrett Stuck, Splitting of non-negatively curved leaves in minimal sets of foliations, Duke Math. J. 71 (1993), no. 1, 71-92. MR 1230286 (95e:53045), https://doi.org/10.1215/S0012-7094-93-07104-9
  • [Bek07] Bachir Bekka, Operator-algebraic superridigity for $ {\rm SL}_n(\mathbb{Z})$, $ n\geq 3$, Invent. Math. 169 (2007), no. 2, 401-425. MR 2318561 (2008m:46115), https://doi.org/10.1007/s00222-007-0050-5
  • [BG04] N. Bergeron and D. Gaboriau, Asymptotique des nombres de Betti, invariants $ l^2$ et laminations, Comment. Math. Helv. 79 (2004), no. 2, 362-395 (French, with English summary). MR 2059438 (2005d:58041), https://doi.org/10.1007/s00014-003-0798-1
  • [Bow15] Lewis Bowen, Invariant random subgroups of the free group, Groups Geom. Dyn. 9 (2015), no. 3, 891-916. MR 3420547
  • [BS06] Uri Bader and Yehuda Shalom, Factor and normal subgroup theorems for lattices in products of groups, Invent. Math. 163 (2006), no. 2, 415-454. MR 2207022 (2006m:22017), https://doi.org/10.1007/s00222-005-0469-5
  • [CFW81] A. Connes, J. Feldman, and B. Weiss, An amenable equivalence relation is generated by a single transformation, Ergodic Theory Dynamical Systems 1 (1981), no. 4, 431-450 (1982). MR 662736 (84h:46090)
  • [CM09] Pierre-Emmanuel Caprace and Nicolas Monod, Isometry groups of non-positively curved spaces: discrete subgroups, J. Topol. 2 (2009), no. 4, 701-746. MR 2574741 (2011i:53052), https://doi.org/10.1112/jtopol/jtp027
  • [Cre11] Darren Andrew Creutz, Commensurated subgroups and the dynamics of group actions on quasi-invariant measure spaces, ProQuest LLC, Ann Arbor, MI, 2011. Thesis (Ph.D.)-University of California, Los Angeles. MR 3022552
  • [CS14] Darren Creutz and Yehuda Shalom, A normal subgroup theorem for commensurators of lattices, Groups Geom. Dyn. 8 (2014), no. 3, 789-810. MR 3267524, https://doi.org/10.4171/GGD/248
  • [CW85] A. Connes and E. J. Woods, Approximately transitive flows and ITPFI factors, Ergodic Theory Dynam. Systems 5 (1985), no. 2, 203-236. MR 796751 (86m:46062), https://doi.org/10.1017/S0143385700002868
  • [Dye59] H. A. Dye, On groups of measure preserving transformation. I, Amer. J. Math. 81 (1959), 119-159. MR 0131516 (24 #A1366)
  • [FG10] Hillel Furstenberg and Eli Glasner, Stationary dynamical systems, Dynamical numbers--interplay between dynamical systems and number theory, Contemp. Math., vol. 532, Amer. Math. Soc., Providence, RI, 2010, pp. 1-28. MR 2762131 (2012g:22007), https://doi.org/10.1090/conm/532/10481
  • [Fol95] Gerald B. Folland, A course in abstract harmonic analysis, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1995. MR 1397028 (98c:43001)
  • [Gla03] Eli Glasner, Ergodic theory via joinings, Mathematical Surveys and Monographs, vol. 101, American Mathematical Society, Providence, RI, 2003. MR 1958753 (2004c:37011)
  • [Gri11] R. I. Grigorchuk, Some problems of the dynamics of group actions on rooted trees, Tr. Mat. Inst. Steklova 273 (2011), 72-191 (Russian, with Russian summary); English transl., Proc. Steklov Inst. Math. 273 (2011), no. 1, 64-175. MR 2893544, https://doi.org/10.1134/S0081543811040067
  • [GS14] Rostislav Grigorchuk and Dmytro Savchuk, Self-similar groups acting essentially freely on the boundary of the binary rooted tree, Group theory, combinatorics, and computing, Contemp. Math., vol. 611, Amer. Math. Soc., Providence, RI, 2014, pp. 9-48. MR 3204604, https://doi.org/10.1090/conm/611/12205
  • [HK64] P. Hall and C. R. Kulatilaka, A property of locally finite groups, J. London Math. Soc. 39 (1964), 235-239. MR 0161907 (28 #5111)
  • [HM79] Roger E. Howe and Calvin C. Moore, Asymptotic properties of unitary representations, J. Funct. Anal. 32 (1979), no. 1, 72-96. MR 533220 (80g:22017), https://doi.org/10.1016/0022-1236(79)90078-8
  • [Ioz94] Alessandra Iozzi, Equivariant maps and purely atomic spectrum, J. Funct. Anal. 124 (1994), no. 2, 211-227. MR 1289350 (95h:22012), https://doi.org/10.1006/jfan.1994.1106
  • [Jaw94] Wojciech Jaworski, Strongly approximately transitive group actions, the Choquet-Deny theorem, and polynomial growth, Pacific J. Math. 165 (1994), no. 1, 115-129. MR 1285567 (95e:22015)
  • [Jaw95] Wojciech Jaworski, Strong approximate transitivity, polynomial growth, and spread out random walks on locally compact groups, Pacific J. Math. 170 (1995), no. 2, 517-533. MR 1363877 (96k:43002)
  • [JM13] Kate Juschenko and Nicolas Monod, Cantor systems, piecewise translations and simple amenable groups, Ann. of Math. (2) 178 (2013), no. 2, 775-787. MR 3071509, https://doi.org/10.4007/annals.2013.178.2.7
  • [Jol05] Paul Jolissaint, The Haagerup property for measure-preserving standard equivalence relations, Ergodic Theory Dynam. Systems 25 (2005), no. 1, 161-174. MR 2122917 (2005k:37009), https://doi.org/10.1017/S0143385704000562
  • [Kai02] Vadim A. Kaimanovich, SAT actions and ergodic properties of the horosphere foliation, Rigidity in dynamics and geometry (Cambridge, 2000) Springer, Berlin, 2002, pp. 261-282. MR 1919405 (2003e:37006)
  • [LM92] Alexander Lubotzky and Shahar Mozes, Asymptotic properties of unitary representations of tree automorphisms, Harmonic analysis and discrete potential theory (Frascati, 1991) Plenum, New York, 1992, pp. 289-298. MR 1222467 (94g:22012)
  • [Mac62] George W. Mackey, Point realizations of transformation groups, Illinois J. Math. 6 (1962), 327-335. MR 0143874 (26 #1424)
  • [Mac66] George W. Mackey, Ergodic theory and virtual groups, Math. Ann. 166 (1966), 187-207. MR 0201562 (34 #1444)
  • [Mar79] G. A. Margulis, Finiteness of quotient groups of discrete subgroups, Funktsional. Anal. i Prilozhen. 13 (1979), no. 3, 28-39 (Russian). MR 545365 (80k:22006)
  • [Mar91] G. A. Margulis, Discrete subgroups of semisimple Lie groups, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 17, Springer-Verlag, Berlin, 1991. MR 1090825
  • [Mat06] Hiroki Matui, Some remarks on topological full groups of Cantor minimal systems, Internat. J. Math. 17 (2006), no. 2, 231-251. MR 2205435 (2007f:37011), https://doi.org/10.1142/S0129167X06003448
  • [NZ99] Amos Nevo and Robert J. Zimmer, Homogenous projective factors for actions of semi-simple Lie groups, Invent. Math. 138 (1999), no. 2, 229-252. MR 1720183 (2000h:22006), https://doi.org/10.1007/s002220050377
  • [NZ02] Amos Nevo and Robert J. Zimmer, A generalization of the intermediate factors theorem, J. Anal. Math. 86 (2002), 93-104. MR 1894478 (2003f:22019), https://doi.org/10.1007/BF02786645
  • [Pop06] Sorin Popa, On a class of type $ {\rm II}_1$ factors with Betti numbers invariants, Ann. of Math. (2) 163 (2006), no. 3, 809-899. MR 2215135 (2006k:46097), https://doi.org/10.4007/annals.2006.163.809
  • [Ram71] Arlan Ramsay, Virtual groups and group actions, Advances in Math. 6 (1971), 253-322 (1971). MR 0281876 (43 #7590)
  • [Rob93] A. Guyan Robertson, Property $ ({\rm T})$ for $ {\rm II}_1$ factors and unitary representations of Kazhdan groups, Math. Ann. 296 (1993), no. 3, 547-555. MR 1225990 (94f:22006), https://doi.org/10.1007/BF01445119
  • [Rot80] Sheldon Rothman, The von Neumann kernel and minimally almost periodic groups, Trans. Amer. Math. Soc. 259 (1980), no. 2, 401-421. MR 567087 (82g:22008), https://doi.org/10.2307/1998237
  • [Sch80] G. Schlichting, Operationen mit periodischen Stabilisatoren, Arch. Math. (Basel) 34 (1980), no. 2, 97-99 (German). MR 583752 (82m:20007), https://doi.org/10.1007/BF01224936
  • [Sch84] Klaus Schmidt, Asymptotic properties of unitary representations and mixing, Proc. London Math. Soc. (3) 48 (1984), no. 3, 445-460. MR 735224 (85j:22013), https://doi.org/10.1112/plms/s3-48.3.445
  • [Sch96] Klaus Schmidt, From infinitely divisible representations to cohomological rigidity, Analysis, geometry and probability, Texts Read. Math., vol. 10, Hindustan Book Agency, Delhi, 1996, pp. 173-197. MR 1477698 (98i:22009)
  • [SW13] Yehuda Shalom and George A. Willis, Commensurated subgroups of arithmetic groups, totally disconnected groups and adelic rigidity, Geom. Funct. Anal. 23 (2013), no. 5, 1631-1683. MR 3102914, https://doi.org/10.1007/s00039-013-0236-5
  • [SZ94] Garrett Stuck and Robert J. Zimmer, Stabilizers for ergodic actions of higher rank semisimple groups, Ann. of Math. (2) 139 (1994), no. 3, 723-747. MR 1283875 (95h:22007), https://doi.org/10.2307/2118577
  • [TD15] Robin D. Tucker-Drob, Mixing actions of countable groups are almost free, Proc. Amer. Math. Soc. 143 (2015), no. 12, 5227-5232. MR 3411140, https://doi.org/10.1090/proc/12467
  • [Tza00] Kroum Tzanev, $ C^{*}$-algébres de Hecke at $ K$-theorie, Ph.D. thesis, Université Paris 7 - Denis Diderot, 2000.
  • [Tza03] -, Hecke $ C^{*}$-algébres and amenability, Journal of Operator Theory 50 (2003), 169-178.
  • [Var63] V. S. Varadarajan, Groups of automorphisms of Borel spaces, Trans. Amer. Math. Soc. 109 (1963), 191-220. MR 0159923 (28 #3139)
  • [Ver11] A. M. Vershik, Nonfree actions of countable groups and their characters, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 378 (2010), no. Teoriya Predstavlenii, Dinamicheskie Sistemy, Kombinatornye Metody. XVIII, 5-16, 228 (Russian, with English and Russian summaries); English transl., J. Math. Sci. (N. Y.) 174 (2011), no. 1, 1-6. MR 2749291 (2012b:37015), https://doi.org/10.1007/s10958-011-0273-2
  • [Ver12] A. M. Vershik, Totally nonfree actions and the infinite symmetric group, Mosc. Math. J. 12 (2012), no. 1, 193-212, 216 (English, with English and Russian summaries). MR 2952431
  • [Zim77] Robert J. Zimmer, Hyperfinite factors and amenable ergodic actions, Invent. Math. 41 (1977), no. 1, 23-31. MR 0470692 (57 #10438)
  • [Zim78] Robert J. Zimmer, Amenable ergodic group actions and an application to Poisson boundaries of random walks, J. Functional Analysis 27 (1978), no. 3, 350-372. MR 0473096 (57 #12775)
  • [Zim82] Robert J. Zimmer, Ergodic theory, semisimple Lie groups, and foliations by manifolds of negative curvature, Inst. Hautes Études Sci. Publ. Math. 55 (1982), 37-62. MR 672181 (84h:22022)
  • [Zim84] Robert J. Zimmer, Ergodic theory and semisimple groups, Monographs in Mathematics, vol. 81, Birkhäuser Verlag, Basel, 1984. MR 776417 (86j:22014)
  • [Zim87] Robert J. Zimmer, Split rank and semisimple automorphism groups of $ G$-structures, J. Differential Geom. 26 (1987), no. 1, 169-173. MR 892035 (88i:22018)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37A15, 22F10

Retrieve articles in all journals with MSC (2010): 37A15, 22F10


Additional Information

Darren Creutz
Affiliation: Department of Mathematics, Vanderbilt University, Nashville, Tennessee 37240
Address at time of publication: Department of Mathematics, US Naval Academy, Annapolis, Maryland 21402
Email: creutz@usna.edu

Jesse Peterson
Affiliation: Department of Mathematics, Vanderbilt University, Nashville, Tennessee 37240
Email: jesse.d.peterson@vanderbilt.edu

DOI: https://doi.org/10.1090/tran/6836
Received by editor(s): March 31, 2014
Received by editor(s) in revised form: June 10, 2015
Published electronically: November 8, 2016
Additional Notes: This work was partially supported by NSF Grant 0901510 and a grant from the Alfred P. Sloan Foundation
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society